Alert archive / Maine / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Caribou, ME

June 29, 2019Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at Jun 29, 2019, 7:10 PM EDT for Aroostook County, Maine. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2019, 7:10 PM EDT (23:10 UTC)
Expired
Jun 29, 2019, 8:04 PM EDT
In force
54 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 72 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:24 PM EDTFLASH FLOOD2 Ne Presque Isle, MELAW ENFORCEMENT REPORTED THAT REACH ROAD IN PRESQUE ISLE HAD WATER FLOWING ACROSS THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2019-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2019-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WGUS51 KCAR 292310
FFWCAR
MEC003-300115-
/O.NEW.KCAR.FF.W.0002.190629T2310Z-190630T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
710 PM EDT Sat Jun 29 2019

The National Weather Service in Caribou Maine has issued a

* Flash Flood Warning for...
  Eastern Aroostook County in northern Maine...

* Until 915 PM EDT.

* At 709 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar indicated up to two 
  inches of rain have already fallen. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Presque Isle, Fort Fairfield and Easton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4671 6786 4664 6786 4664 6803 4671 6803

$$

Mignone
2 follow-up statements
074 
WGUS71 KCAR 292327
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
727 PM EDT Sat Jun 29 2019

MEC003-300115-
/O.CON.KCAR.FF.W.0002.000000T0000Z-190630T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aroostook ME-
727 PM EDT Sat Jun 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
EASTERN AROOSTOOK COUNTY...

At 724 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area have shifted southeast. Additional 
rainfall amounts of up to one half inch are possible in the warned 
area. 

Some locations that will experience flooding 
include... Presque Isle, Fort Fairfield and Easton. 

Law Enforcement reported that the Reach Road in Presque Isle had 
water flowing across the road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4671 6786 4664 6786 4664 6803 4671 6803

$$

Hewitt
618 
WGUS71 KCAR 300004
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
804 PM EDT Sat Jun 29 2019

MEC003-300013-
/O.CAN.KCAR.FF.W.0002.000000T0000Z-190630T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aroostook ME-
804 PM EDT Sat Jun 29 2019

...THE FLASH FLOOD WARNING FOR EASTERN AROOSTOOK COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4671 6786 4664 6786 4664 6803 4671 6803

$$

Mignone

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 6:26 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 29, 6:26 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
626 PM EDT Sat Jun 29 2019

.SYNOPSIS...
An upper level Low will move across the region through Sunday
keeping unsettled weather in place. High pressure is expected to
ridge across the region on Monday followed by a frontal system
late Monday night and Tuesday morning.

&&

.NEAR TERM /THROUGH SUNDAY/...
622 PM Update... Radar showed showers w/a few tstms across far
northern Maine and the western areas. Storms are pulse type. The
biggest threat from the storms will be very rainfall w/up to an
inch or so in one hours time. Radar showed estimates of
rainfall of 1-1.5"/hr back in the Allagash region w/a slow
moving tstm. A Special Weather Statement was issued to cover
this region. The 21Z HRRR was handling things quite well and
used it to cover the activity that is occurring. Showers and
isolated tstms will continue through the evening and then will
wind down due to loss of diurnal effects. Another round of
showers expected later tonight as another upper disturbance
interacts w/the sfc boundary in place. Atmosphere looks like it
stabilizes overnight w/a minimal threat of convection. Daycrew
had this handled well attm.

Temps were adjusted to cover for the current conditions. Fog
will be a nuisance in areas that see some partial clearing
overnight.

Previous Discussion...
Scattered showers are occurring acrs cntrl sxns of CWA as of
19z as sfc low dvlps off the swrn coast of ME. Vry little clrng
occurred today to limit the thunder potential to just isold.
Thunder has dvlpd just to the west of the St. Lawrence in Quebec
where clrng occurred just ahd of the sfc front. Expect that
isold-sctd showers wl occur drg the nighttime hrs compact s/wv
drops south out of James Bay with temps aloft lowering, possibly
leading to elevated convection at times. Strong and organized
storm threat looks essentially nil this aftn as mid-lvl speed
max exits the area by 00z. Cannot rule out patchy fog in some
areas tonight, though low-lvl moisture looks to be more in the
way of low stratus.

Min temps wl rmn abv normal tonight under humid airmass with
lows near 60F for most all areas. Elevated instability rmns in
place tomorrow ovr the area with isold thunder chcs closer to
wrn zones as s/wv drops thru Upstate NY into srn New England in
the aftn. Max temps wl rise to nr 70 over most locations.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
On Sunday night, the closed upper low will exit to the southeast
and an upper level ridge builds east towards the forecast area.
It will be dry except a few light showers towards Washington
County...where clouds will also linger Sunday night. Lows will
generally be in the low to mid 50s. The building high and warm
advection will result in highs reaching the mid to upper 70s on
Monday. The exception will be coastal Washington County where
continuing clouds will limit highs to the upper 60s to lower
70s. A frontal system dives southward from Quebec later Monday
night into Tuesday. This compact system will mainly affect
eastern Maine with a warm frontal passage in the morning and a
slow-moving cold front in the afternoon. With dew points rising
into the 60s and a cold upper low aloft, any heating could
produce thunderstorms...most likely in the climatologically
preferred afternoon timeframe. However, cloud cover is expected
to limit highs to the lower 70s across most of the area. At this
point, there weren't any parameters indicating any severe
threat or excessive rainfall.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The humid air mass remains Tuesday night and clearing
is expected to result in some patchy fog. In general, upper
level ridging builds Wednesday into Saturday with strong
potential for the first consecutive days above 80F at Caribou
and Bangor. In fact, the current forecast has a string of 4
straight days above 80F at Bangor during this stretch. Dew
points will also be creeping into the upper 50s to lower 60s for
the first extended period this year. Lows may stay above 60F for
the first time this year towards Thursday and Friday nights. The
big forecast challenge will be any subtle shortwaves and frontal
boundaries that could set off afternoon convection Wednesday
through Friday as northern Maine lies on the northern periphery
of the upper ridge. As such, there's chance or slight chance
pops for the area each afternoon...and did not pick either
Thursday or Friday for highs in the upper 80s. Those
temperatures are a realistic threat for late week. The specter
of strong convection is much clearer late Friday into Saturday
when a strong cold front is expected to cross the
region...potentially with the first severe storms of the year.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR this afternoon with MVFR expected ovr northern
terminals around 23Z in stratus and possible tstms. Improvement
to MVFR after 15z Sun. BHB will be VFR through 01z before IFR
cigs develop and rmn for next 24 hours. BGR will likely see IFR
after 07z.

SHORT TERM: Generally VFR conditions are expected until late
Monday night when some IFR cigs are possible. These cigs will
continue to be a threat into early Tuesday morning.
Thunderstorms are possible late Monday night through Tuesday.
Shower activity and clearing Tuesday night may translate into
fog for Tuesday night. Wednesday and Thursday appear to be VFR
outside of isolated afternoon thunderstorms.

&&

.MARINE...
NEAR TERM: Winds and seas remain below SCA levels. Cannot rule
out isolated thunderstorms tonight and Sunday afternoon.

SHORT TERM: Winds and seas do not appear to be a threat, but fog
appears likely to develop Tuesday into Tuesday night...and then
return Thursday night into Saturday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar/Hewitt
Short Term...MCW
Long Term...MCW
Aviation...Farrar/Hewitt/MCW
Marine...Farrar/Hewitt/MCW
Hazardous weather outlook, Jun 29, 3:03 AM EDT, 16 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
303 AM EDT Sat Jun 29 2019

MEZ001>006-010-011-015>017-029>032-300715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
303 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-300715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
303 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 29, 6:17 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Caribou ME
617 PM EDT Sat Jun 29 2019

MEZ001-292245-
Northwest Aroostook-
617 PM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...

At 615 PM EDT, a strong thunderstorm was located 7 miles north of
Deboullie Mountain, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eagle Lake, Allagash, Deboullie Mountain, New Canada, Fish River
Lake, Allagash Township, Dickey, Wallagrass, Winterville, Saint
Francis and Saint John.

This includes State Highway 11 between Winterville and Wallagrass.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4706 6839 4674 6875 4714 6914 4722 6899
      4720 6895 4721 6894 4720 6893 4718 6890
      4719 6886 4722 6881 4722 6875
TIME...MOT...LOC 2215Z 315DEG 49KT 4707 6883

Mignone
Special weather statement, Jun 29, 7:02 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Caribou ME
702 PM EDT Sat Jun 29 2019

MEZ002-292330-
Northeast Aroostook-
702 PM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

At 700 PM EDT, a strong thunderstorm with heavy rainfall was located
over Easton, or near Presque Isle, moving southeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Rainfall amounts up to 1.75 inches are possible.

Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Mapleton, Mars Hill, Easton,
Bridgewater, Blaine, Westfield and Chapman.

This includes US Highway 1 between Blaine and Presque Isle.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4643 6782 4662 6814 4682 6796 4678 6779
      4648 6778
TIME...MOT...LOC 2300Z 303DEG 9KT 4668 6793

Mignone

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:17 PM EDTSpecial Weather StatementCARAroostook28 min
Jun 29, 7:02 PM EDTSpecial Weather StatementCARAroostook28 min

Nearby

Flash Flood Warnings in Maine, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.